Would you take Seroquel if you knew you’d be risking your eyes? Nancy tells her story of Seroquel withdrawal, of the devastating toll it’s taken on her life … of how it stole her sight. This is the truth of a drug now given out so casually that it’s used as a sleep aid, like a prescription Sominex.
by Nancy Rubenstein Del Giudice
The topic of this article is Seroquel withdrawal: the process of withdrawal and the consequences of having taken this particular chemical for over ten years. In my case, essentially since it came on the market in 1997. In the thunder of stories breaking loose regarding psych drug withdrawal, I am hearing next to nothing about Seroquel and I feel a moral obligation to offer up my story for the common good. Be forewarned; it ain’t pretty.
In 2009, I discovered, as countless people have, that I had been massively misled. I learned that over a decade of suffering (including the loss of my children over suicidality) was not, in fact, suffering from an actual disease, but instead, the “side effects” of the drugs purported to treat it. The story of this betrayal by the medical community may be one for another time. Let me stick to the subject of Seroquel, and cut directly to the chase.
For many years I took 1,500 mgs of Seroquel as part of my cocktail. By 2009, I was down to 300 mgs of Seroquel and 2 mgs of Ativan. It was at that point that I got “fired” by the mental health system of Asheville, North Carolina. It was not an acceptable choice to wean off the rest. My psychiatrist said to me, “People like you don’t get off meds.” I didn’t believe her. I had been doing a lot of research on my own. Since I was already an activist (being lied to often tends to politicize people), I had support within the psychiatric survivor community. You know who you are. Thank you.
I took my last dose of Seroquel in late November of 2010. Two weeks later I was rushed to the hospital with severe abdominal pain and bloating. If a competent neurologist had been there at the emergency room, he might well have remarked to the doctors who directed me to have a radical hysterectomy: “You idiots! She just got off a drug that acts on neurotransmitters. Ninety seven percent of neurotransmitters are in the gut. This is drug withdrawal.” However, no neurologist was on the scene. Just me in severe pain, my partner Jim in extreme fear, and a bunch of men in white coats who project the certainty that they know everything (aka doctors). I had an unnecessary hysterectomy.
A month and a half later, visiting Alaska’s “neighboring state,” Hawaii, minus my uterus and ovaries, the same thing happened, and my health began a downward spiral. My sightseeing on the beautiful island of Maui was largely restricted to urgent care centers and the one hospital emergency room. I had highly resistant bacterial infections (a good clue that my immune system was not functioning well) and extreme reactions to food and chemicals (like cosmetics, alas).
The best four hundred dollars I have ever spent (not covered by insurance, and Why is that?) was a food sensitivity blood test. Bingo! I was off the charts on food. Dairy, grains (not just gluten), yeast, corn, soy. Yes, all my vegan dreams down the drain. Oddly … or perhaps not … I received this information as the best possible news. This was something I could act upon. Loving creative challenges, I began writing a cookbook. My first title (suggested by Jim) was I’m Allergic to Everything Cookbook. Now, a year later, the title may well be, No Grains, No Pains. Post Seroquel, the issue of sustenance was relatively easily addressed.
The issue of insomnia, to put it oxymoronically, was a nightmare. For more than a year I was lucky if I got three or four hours of sleep, and I went days (nights, really) in a row with absolutely none. I could not yawn. I was never tired. My body was fixed in a state of fight or flight that created severe inflammation, agitated exhaustion, and severe irritability. There were periods of crisis, but the clumsy interventions only made things worse—Ambien, which did not work and Haldol, which gave me 24 hours of uncontrollable facial movements.
My primary care provider is an advanced nurse practitioner at a “progressive medical center.” Avante specializes in naturopathic medicine. My treatment has focused on amino acids, vitamins, medicinal herbs such as passion flower, bio-identical hormone replacement, and melatonin.
I also have consulted regularly with my friend Ken Thomas, author of the book, “Side Effects; The Hidden Agenda of the Pharmaceutical Cartel.” Ken started Nurses for Human Rights and has worked tirelessly to help people recover from the harm caused by psychotropic drugs.
As of June, 2012, I am sleeping six or seven hours fairly regularly, although any stress whatsoever can easily set me back. Yawning brings me great pleasure and I feel unexpected gratitude. Suffice to say that sleep is the body’s greatest treasure and the biggest challenge in both preserving mental health and surviving Seroquel withdrawal.
The last issue I will discuss with you, patient reader, is the one that seems the least heard of, but it’s the issue that has changed my life forever.
In 2010, while weaning off Seroquel, I developed photosensitivity. Progressively, I lost the ability to read, look at computers, TV, and movie screens. In July 2011, I could no longer keep my eyes open long enough to drive safely.
Several eye doctors told me there was nothing wrong. It was suggested in writing that my eyes got worse as I became more emotional.
Last May 2012, The Boston Center for Sight captured microscopic images of “striking damage to the corneal nerves.” It’s called Corneal Neuropathy, which is considered progressive and permanent.
The label on Seroquel has, for two years now, stated that patients on Seroquel should see their eye doctor every six months. It lists as a side effect, “eye pain”. What the label doesn’t say is that forty percent of the body’s pain receptors are in the cornea.
In summary, Seroquel withdrawal is a misnomer. The damage my body has sustained as a result of ingesting this toxin is an unfolding phenomenon of unknown destination.
Drug companies are unlikely to fund studies on a subject that could result in their product being taken off the market. I don’t see the FDA as an entity separate from the drug companies.
In my experience, after researching this topic for over two years, the only book out there worth having is How to get off Psychiatric Drugs Safely, by James Harper, available through The Road Back website. Regarding the supplements recommended, which are now sold separately to avoid conflict of interest, I would just caution that I don’t think the Omega 3′s are strong enough, that the Body Calm (which is Montmorency Cherry) can be agitating to some people who may be in an advanced state of oxidative stress. My concern with their probiotics is that they may not be appropriate for everyone. In people with small bowel overgrowth—an estimated 17-30% of the population—most probiotic formulas fuel excessive bacteria. There are similar problems using some probiotics for people with Irritable Bowel Syndrome, Celiac Disease, Crohn’s Disease, and Ulcerative Colitis. For people with these conditions, there are companies that make diet-specific probiotics.
Overall, for the most comprehensive information about the science of how these drugs act, what withdrawal can be like, and how to get through it, James Harper is the best truth teller out there.
It is critical to keep in mind that every person is different. Three things are always the same:
As bleak as this sounds, it is the truth.
What I hope is that my story will coax out of obscurity some of the others like myself, who took the bait when Seroquel first came out, who followed the recommended high dose regime for over ten years, but who have been Seroquel-free for more than a year. These accounts will help the millions of people who now believe that “Seroquel is the new Sominex.”
There will be two distinct groups of people to answer my call. One group will be people who had actual symptoms of mania or psychosis before they were “treated” with psychotropic drugs. The second group, the one to which I belong, is the group of people who were experiencing depression during a difficult life transition, such as divorce, mid-life crisis, death of a loved one, or other trauma, and were misled into believing they had a chemical imbalance that required medication, “just like a diabetic requires insulin.”
Either way, these two groups have important stories. Let us fill this silent abyss with the voices of experience.
Tagged pharmaceutical drugs, pharmaceuticals, psychiatric drugs, psychiatry, schizophrenia, seroquel blindness, seroquel corneal neuropathy, seroquel gsk, seroquel photosensitivity, seroquel sominex, seroquel withdrawal, seroquel withdrawal blind, seroquel withdrawal food allergies, seroquel withdrawal immune system, seroquel withdrawal insomnia, seroquel withdrawal lack of treatment, seroquel withdrawal pain, seroquel withdrawal photosensistivity, seroquel withdrawal treatment